Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 134, NWS Birmingham, AL

December 23, 2014Greene County, Hale County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Dec 23, 2014, 8:05 AM CST for Greene County, Hale County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 23, 2014, 8:05 AM CST (14:05 UTC)
Expired
Dec 23, 2014, 8:45 AM CST
In force
40 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Greene County, AL, Hale County, AL

The radar

The Birmingham radar (KBMX), 109 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 23, 8:27 AM CSTHAIL 0.887 Nw Greensboro, ALLARGE TREE LIMBS AND BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 2.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 79 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
79 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
481 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

810 
WUUS54 KBMX 231405
SVRBMX
ALC063-065-231445-
/O.NEW.KBMX.SV.W.0134.141223T1405Z-141223T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
805 AM CST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENE COUNTY IN WEST CENTRAL ALABAMA...
  HALE COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 845 AM CST

* AT 806 AM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR WALDEN
  QUARTERS...OR 8 MILES SOUTH OF EUTAW...AND MOVING NORTHEAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  EUTAW...GREENSBORO...WALDEN QUARTERS...DUFFYS BEND...SAWYERVILLE...
  GREENSBORO MUNICIPAL AIRPORT...WEDGEWORTH AND EVANSVILLE.

THIS INCLUDES...
INTERSTATE 20 EXIT NUMBERS 32 THROUGH 52...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3280 8807 3302 8779 3300 8742 3283 8742
      3283 8747 3267 8748 3265 8753 3262 8753
      3260 8784 3262 8788 3260 8786 3259 8790
      3261 8789 3263 8792 3261 8799 3268 8805
      3269 8804 3277 8809
TIME...MOT...LOC 1405Z 235DEG 35KT 3272 8788

$$

56
1 follow-up statement
127 
WWUS54 KBMX 231424
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
824 AM CST TUE DEC 23 2014

ALC063-231433-
/O.CAN.KBMX.SV.W.0134.000000T0000Z-141223T1445Z/
GREENE AL-
824 AM CST TUE DEC 23 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN GREENE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3280 8782 3289 8782 3295 8773 3298 8775
      3301 8771 3300 8743 3300 8742 3283 8742
      3283 8747 3267 8748 3262 8753 3261 8779
      3263 8781 3263 8775 3266 8775 3266 8780
      3271 8780 3272 8783 3276 8781 3277 8787
TIME...MOT...LOC 1423Z 235DEG 35KT 3280 8769

$$

ALC065-231445-
/O.CON.KBMX.SV.W.0134.000000T0000Z-141223T1445Z/
HALE AL-
824 AM CST TUE DEC 23 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HALE COUNTY
UNTIL 845 AM CST...

AT 824 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WEDGEWORTH...OR 9 MILES NORTHWEST OF GREENSBORO...MOVING NORTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GREENSBORO...AKRON...MOUNDVILLE...HARPER HILL...HAVANA...MOUNDVILLE
  AIRPORT...ELLIOTS CREEK...WATEROAK AND PHIPPS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3280 8782 3289 8782 3295 8773 3298 8775
      3301 8771 3300 8743 3300 8742 3283 8742
      3283 8747 3267 8748 3262 8753 3261 8779
      3263 8781 3263 8775 3266 8775 3266 8780
      3271 8780 3272 8783 3276 8781 3277 8787
TIME...MOT...LOC 1423Z 235DEG 35KT 3280 8769

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 23, 6:00 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 23, 6:00 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
600 AM CST TUE DEC 23 2014

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

A COMPLEX FORECAST FOR TODAY AND TONIGHT MAY FINALLY BE COMING
INTO BETTER FOCUS THIS MORNING WITH THE HELP OF SHORT RANGE
MODELS. THOUGH CONVECTION HAS FORMED NEAR THE GULF COAST THIS
MORNING...IT CONTINUES TO MOVE NORTHWARD INSTEAD OF STALLING...
WHICH MEANS IT IS LESS LIKELY TO BLOCK THE NORTHWARD MOVEMENT OF
THE WARM SECTOR. CURRENTLY A WARM FRONT IS LOCATED SOUTH OF THE
CWA ACROSS EXTREME SOUTH ALABAMA AND IS LIKELY TO HAVE TROUBLE
MOVING NORTHWARD...NOT BECAUSE OF COASTAL CONVECTION...BUT INSTEAD
A COOL WEDGE. EASTERLY FLOW ASSOCIATED WITH HIGH PRESSURE TO OUR
EAST IS EXPECTED TO PERSIST LONG ENOUGH TO LIMIT THE NORTHWARD
EXTENT OF THE SEVERE WEATHER POTENTIAL INTO THIS EVENING. THE LAST
FEW RUNS OF THE HRRR INDICATE THE WARM FRONT HAVING TROUBLE MOVING
NORTH OF A LINE FROM DEMOPOLIS TO EUFAULA THROUGH 00Z. MEANWHILE
THE HRRR ALSO SUGGESTS THE FOCUS FOR CONVECTIVE ORGANIZATION WILL
BE A BIT FARTHER WEST THAN PREVIOUSLY THOUGHT...NEAR THE FRONTAL
ZONE ACROSS EASTERN MISSISSIPPI...WHERE A QLCS MAY ORGANIZE THIS
AFTERNOON. IF THE AFOREMENTIONED SCENARIO OCCURS...THE BEST CHANCE
OF DAMAGING WINDS AND A TORNADO OR TWO WILL BE NEAR AND SOUTH THE
INTERSECTION OF THE QLCS AND THE WARM FRONT ACROSS THE SOUTHERN
THIRD OF THE FORECAST AREA STARTING AROUND 20Z IN THE SOUTHWEST.
THE FORWARD SPEED OF THE QLCS REMAINS IN QUESTION WITH MEAN-LAYER
FLOW NEARLY PARALLEL TO THE QLCS AND THE BEST UPPER-LEVEL FORCING
NOT EXPECTED TO DEVELOP UNTIL AFTER 03Z. THIS COULD LEAD TO FLASH
FLOODING TONIGHT IF THE QLCS SLOWS DOWN FOR AN EXTENDED PERIOD OF
TIME. THE QLCS WILL PROBABLY EXIT OUR SOUTHEAST COUNTIES BY 09Z
WEDNESDAY AS THE UPPER-LEVEL TROUGH BEINGS TO SHIFT EASTWARD.

THE FRONTAL PASSAGE WILL BRING AN END TO THE RAIN WEDNESDAY
MORNING AS COLDER AIR MOVES IN. DRY AND COOL CONDITIONS WILL
PERSIST INTO THURSDAY AND FRIDAY BEFORE ANOTHER SYSTEM DEVELOPS
FOR WITH FAIRLY HIGH RAIN CHANCES SATURDAY NIGHT INTO SUNDAY.

87/GRANTHAM

&&

.AVIATION...
12Z TAF DISCUSSION.

IFR TO LIFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD...AS
AN ACTIVE 18 HOURS IS BEGINNING TO TAKE SHAPE. SCATTERED LIGHT
SHOWERS WILL CONTINUE THIS MORNING...WITH WIDESPREAD FOG AND
DRIZZLE. SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD
ACROSS THE AREA BY MID DAY...AS PERIODS OF THUNDERSTORMS AFFECT ALL
TERMINALS THROUGH OUT THE DAY. SOME IMPROVEMENTS IN VIS AND CIG
MIGHT OCCUR AS SHOWERS PASS OVER TERMINALS...BUT ONLY EXPECT
IMPROVEMENT TO MVFR.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     57  57  60  35  51 / 100 100  60  10   0
ANNISTON    58  58  61  35  51 / 100 100  60  10   0
BIRMINGHAM  62  57  59  35  51 / 100 100  40  10   0
TUSCALOOSA  65  52  53  35  54 / 100 100  20   0   0
CALERA      63  56  59  36  53 / 100 100  30   0   0
AUBURN      63  63  63  36  53 / 100 100  70   0   0
MONTGOMERY  68  61  62  35  56 / 100 100  50   0   0
TROY        68  63  64  35  56 / 100 100  60   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING
COUNTIES: AUTAUGA...BARBOUR...BULLOCK...ELMORE...LEE...LOWNDES...
MACON...MONTGOMERY...PIKE...RUSSELL.

&&

87/14
Hazardous weather outlook, Dec 23, 6:36 AM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
636 AM CST TUE DEC 23 2014

ALZ011>015-017>050-241245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
636 AM CST TUE DEC 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A LOW-CONFIDENCE...LOW-END THREAT FOR ISOLATED SEVERE
STORMS WITH DAMAGING WINDS...AND A TORNADO OR TWO GENERALLY SOUTH
OF A LINE FROM ALICEVILLE TO WETUMPKA TO PHENIX CITY. THIS THREAT
IS EXPECTED TO BEGIN AROUND 3 PM IN THE SOUTHWEST AND END BY 3 AM
IN THE SOUTHEAST.

THE GREATEST THREAT WITH THIS SYSTEM COULD BE HEAVY RAIN WITH THE
POTENTIAL FOR LOCALIZED FLASH FLOODING OVERNIGHT GENERALLY ALONG
AND SOUTH OF THE INTERSTATE 85 CORRIDOR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED THIS AFTERNOON THROUGH EARLY WEDNESDAY MORNING.

In the hours before

Special weather statement, Dec 23, 7:48 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
748 AM CST TUE DEC 23 2014

ALZ031-231415-
GREENE AL-
748 AM CST TUE DEC 23 2014

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 815 AM CST...

AT 747 AM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EPES...OR 9 MILES NORTHEAST OF LIVINGSTON...MOVING
NORTHEAST AT 50 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  EUTAW...
  THORNHILL...
  BOLIGEE...
  ALLISON...
  WALDEN QUARTERS...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3269 8812 3271 8808 3277 8811 3280 8807
      3281 8811 3312 8784 3302 8783 3302 8771
      3299 8771 3298 8775 3295 8773 3292 8777
      3291 8776 3288 8782 3280 8782 3277 8787
      3274 8780 3259 8805 3263 8808 3269 8804
TIME...MOT...LOC 1349Z 219DEG 43KT 3270 8804

56

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 23, 7:48 AM CSTSpecial Weather StatementBMXGreene27 min
Dec 23, 8:40 AM CSTSpecial Weather StatementBMXTuscaloosa50 min
Dec 23, 9:01 AM CSTSpecial Weather StatementBMXBibb44 min
Dec 23, 11:03 AM CSTSpecial Weather StatementBMXEtowah42 min
Dec 23, 11:09 AM CSTSevere Thunderstorm WarningBMXEtowah28 min
Dec 23, 11:26 AM CSTAreal Flood AdvisoryBMXLamar2 hr
Dec 23, 11:27 AM CSTSpecial Weather StatementBMXCherokee48 min
Dec 23, 11:46 AM CSTSpecial Weather StatementBMXLamar44 min
Dec 23, 12:07 PM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Pickens53 min
Dec 23, 12:27 PM CSTSpecial Weather StatementBMXWinston48 min
Dec 23, 1:07 PM CSTSpecial Weather StatementBMXLamar38 min
Dec 23, 1:09 PM CSTSpecial Weather StatementBMXWalker, Winston51 min
Dec 23, 1:16 PM CSTSpecial Weather StatementBMXEtowah29 min
Dec 23, 1:22 PM CSTSevere Thunderstorm WarningBMXEtowah9 min
Dec 23, 1:29 PM CSTAreal Flood AdvisoryBMXFayette, Lamar, Marion, Winston3 hr
Dec 23, 3:58 PM CSTAreal Flood AdvisoryBMXTuscaloosa2 hr
Dec 23, 4:12 PM CSTSpecial Weather StatementBMXGreene48 min
Dec 23, 4:19 PM CSTSpecial Weather StatementBMXMarengo41 min
Dec 23, 4:23 PM CSTSevere Thunderstorm WarningBMXSumter47 min
Dec 23, 5:03 PM CSTSpecial Weather StatementBMXHale42 min
Dec 23, 5:31 PM CSTSevere Thunderstorm WarningBMXDallas, Hale, Marengo, Perry44 min
Dec 23, 5:50 PM CSTAreal Flood AdvisoryBMXJefferson115 min
Dec 23, 5:58 PM CSTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.